Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 35, NWS Wilmington, OH

April 8, 20204 counties in Kentucky; Switzerland County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 8, 2020, 12:58 PM EDT for 4 counties in Kentucky; Switzerland County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2020, 12:58 PM EDT (16:58 UTC)
Expired
Apr 8, 2020, 1:45 PM EDT
In force
47 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Switzerland County, IN, Carroll County, KY, Gallatin County, KY, Grant County, KY, Owen County, KY

The radar

The Louisville radar (KLVX), 121 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:49 PM EDT, 9 minutes earlier.

Area forecast discussion, Apr 8, 12:49 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1249 PM EDT Wed Apr 8 2020

.SYNOPSIS...
A cold front will cross the region tonight and bring one more
round of showers and thunderstorms. A few showers will follow
Thursday and Thursday evening, with temperatures about 20
degrees cooler from today's highs expected on Thursday and
Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Updated forecast to ramp up shower and thunderstorm chances
along and south of the Ohio River this afternoon that is forming
along a lingering boundary from last night's convection in
northeastern sections of the CWA.

Stratus north of Dayton to central Ohio is breaking up
relatively quickly and will continue to favor a clearing with
fair wx cu this later portion of the afternoon. Showers and a
few thunderstorms have already sparked along the boundary that
runs from south of Indianapolis to Cincy to Portsmouth. Forecast
increased the chances along this section through the day but
still had the lion's share of storms residing se and away from
the CWA. Will continue to maintain situational awareness and
update if any storms look to strengthen significantly early
today.

With the airmass surrounding the front remaining rather warm,
temperatures should rise to the upper 60s to mid 70s this
afternoon.

Storm development upstream in se IL/sw IN is still expected to
ramp up quickly this evening and track ese into the CWA as they
evolve from a supercellular nature to a QLCS or thunderstorm
clusters crossing the CWA later in the evening.

Main threat of these storms is damaging wind and very heavy
rain. Large hail is a possibility and the tornadic threat exists
where breaks in any convective line are present.

Overnight lows will be in the 40s, cooler to the northwest and
warmest in the southeast.

&&

.SHORT TERM /THURSDAY/...
Next cold front will be moving in from the west tonight, pushed
by a strong jet stream at the base of a deep upper trough.
Showers and thunderstorms accompanying the cold front are
forecast to sweep across the FA, with severe weather possible
again under favorable instability (CAPE ~2000 J/KG) and winds
aloft. Thunderstorms will end Thursday as more stable air and
shallower moisture arrive behind the front, leaving a few
showers.

Brisk northwest winds with gusts to 30 knots will bring cold
advection Thursday, with much cooler temps reaching the mid 40s
northwest up to the mid 50s southeast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Region finds itself in strong northwest flow as a deep closed H5 low
is centered north of the eastern Great Lakes. A sheared s/w swings
down across the region Thursday night. Models are kicking off light
showers with this feature, so added PoPs. Thicknesses will be cold
enough for snow to mix in by morning.

Surface high pressure will build east into the region Friday into
Friday night. Highs on Friday will generally be in the 40s. Lows
Friday night will be in the lower 30s and with lighter winds, it
looks like a chance of some frost.

Focus shifts to H5 s/w lifting out of the souther Rockies on
Saturday. It looks like Saturday may stay dry as the storm
organizes. Extended models are showing differences with the ejection
of the system. The 00Z GFS has a little more energy in the northern
stream which causes the surface low to develop north into the Upper
MS Valley. The ECMWF and CMC focus more on the southern stream
energy. Leaned more towards the ECMWF solution, which will bring
showers and thunderstorms Sunday into Sunday night.

The system pulls east on Monday leaving the region under cold
advection northwest flow again. A few showers could linger Monday
into Monday night. High pressure tries to build in Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Stratus over central Ohio and along I-70 corridor will break up
quickly in the next hour or two. The cigs that were earlier
forecast south of here were briefly present and then evolved
into a scattered to sometimes bkn cu with showers and isolated
thunderstorms developing along the Ohio River and extending se
towards the OH/WV/KY border.

A lull in convection should be observed this afternoon as
somewhat drier air works in briefly following the departing
cold front. Showers with VCTS and MVFR ceilings are forecast to
return late in the forecast as another cold front moves in.
Winds backing toward the south will then shift to northwest by
Thursday morning with frontal passage. Gusts approaching 30
knots can be expected behind the front.

OUTLOOK...Winds gusting around 30 knots are possible through
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Coniglio
LONG TERM...Sites
AVIATION...Franks
Hazardous weather outlook, Apr 8, 10:35 AM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1035 AM EDT Wed Apr 8 2020

INZ066-073>075-080-KYZ089>100-OHZ077>079-091445-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-
1035 AM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms will develop to the west of the region later today and
track southeast and through the region this evening. Damaging winds,
large hail, heavy rainfall, and isolated tornados are possible as the
storms cross.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed, while following all local,
state and CDC guidelines.

INZ050-058-059-OHZ042-051>054-060>064-070>074-080>082-088-091445-
Wayne-Fayette IN-Union IN-Darke-Miami-Champaign-Clark-Madison-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Butler-Warren-Clinton-Ross-
Hocking-Highland-Adams-Pike-Scioto-
1035 AM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms will develop to the west of the region later today and
track southeast and through the region this evening and overnight.
Damaging winds, large hail, heavy rainfall, and isolated tornados are
possible as the storms cross.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

OHZ026-034-035-043>046-055-056-065-091445-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Franklin OH-
Licking-Fairfield-
1035 AM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Thunderstorms will develop to the west of the region this afternoon
and track southeast this evening. These storms will primarily be
focused more to the southwest, but could skirt central and west
central Ohio. Damaging winds, large hail, and heavy rainfall are
possible, and an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

In the hours before

Local storm report, Apr 8, 8:19 AM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
819 AM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     HAIL             KLCK RICKENBACKER APT   39.81N 82.93W
04/08/2020  M1.00 INCH       FRANKLIN           OH   PUBLIC

            SOCIAL MEDIA POST FROM NORTH RICKENBACKER.

&&

JF
Local storm report, Apr 8, 10:19 AM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1019 AM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             2 SSW TIPP CITY         39.93N 84.19W
04/08/2020  E0.88 INCH       MIAMI              OH   TRAINED SPOTTER

            NICKEL SIZED HAIL

&&

JF
Local storm report, Apr 8, 10:55 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1055 AM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             LAURELVILLE             39.47N 82.74W
04/08/2020  E0.88 INCH       HOCKING            OH   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Apr 8, 12:44 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1244 PM EDT Wed Apr 8 2020

KYZ097-099-OHZ079-081-081715-
Mason KY-Bracken KY-Adams OH-Brown OH-
1244 PM EDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON...NORTHEASTERN
BRACKEN...SOUTHERN BROWN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 115 PM
EDT...

At 1244 PM EDT, radar indicated a strong thunderstorm over Augusta,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...

Locations impacted include...
Maysville, Washington, Ripley, Aberdeen, Augusta, Brooksville, Dover,
Higginsport, Germantown, Minerva, Woolcutt, Moranburg, Bradysville,
Bentonville, Orangeburg, Rock Springs, Somo, South Ripley, Chatham
and Tuckahoe.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3871 8414 3877 8409 3877 8405 3882 8405
      3877 8360 3855 8368
TIME...MOT...LOC 1644Z 287DEG 27KT 3878 8402
Special weather statement, Apr 8, 12:50 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1250 PM EDT Wed Apr 8 2020

INZ080-KYZ089-090-094-081715-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-
1250 PM EDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SWITZERLAND...EASTERN
CARROLL...NORTHERN OWEN AND GALLATIN COUNTIES UNTIL 115 PM EDT...

At 1250 PM EDT, radar indicated a strong thunderstorm 7 miles
northwest of Vevay, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...

Locations impacted include...
Vevay, Warsaw, Florence, Patriot, Kentucky Speedway, Pleasant,
Glencoe, Ghent, Sparta, Ethridge, Center Square, Interstate 71 at US
Route 127, Steele Bottom, Markland, Moorefield, Mount Sterling,
Jacksonville, Egypt Bottom, US Route 42 at State Route 184 and
Carson.

This includes I-71 in Kentucky between mile markers 53 and 63.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3883 8477 3864 8486 3876 8520 3888 8520
TIME...MOT...LOC 1650Z 291DEG 23KT 3881 8518
Local storm report, Apr 8, 12:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1251 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             AUGUSTA                 38.77N 84.00W
04/08/2020  M0.75 INCH       BRACKEN            KY   FIRE DEPT/RESCUE

            ABOUT 4 MINUTES OF DIME SIZED HAIL.

&&

JF

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 12:44 AM EDTSpecial Weather StatementILNAuglaize, Mercer31 min
Apr 8, 1:10 AM EDTSpecial Weather StatementILNAuglaize, Mercer35 min
Apr 8, 1:20 AM EDTSpecial Weather StatementILNMercer25 min
Apr 8, 1:24 AM EDTSevere Thunderstorm WarningILNAuglaize, Hardin, Logan, Shelby51 min
Apr 8, 1:27 AM EDTAreal Flood AdvisoryILNAuglaize, Mercer3 hr
Apr 8, 1:44 AM EDTSevere Thunderstorm WarningILNChampaign, Delaware, Logan, Union27 min
Apr 8, 1:47 AM EDTSevere Thunderstorm WarningILNAuglaize, Darke, Mercer, Miami, Shelby43 min
Apr 8, 2:06 AM EDTSpecial Weather StatementILNDelaware24 min
Apr 8, 2:18 AM EDTSpecial Weather StatementILNDarke, Miami27 min
Apr 8, 2:21 AM EDTSpecial Weather StatementILNFranklin, Madison24 min
Apr 8, 2:38 AM EDTSpecial Weather StatementILNFairfield, Franklin, Madison37 min
Apr 8, 2:40 AM EDTSpecial Weather StatementILNClark, Darke, Miami35 min
Apr 8, 2:45 AM EDTSevere Thunderstorm WarningILNChampaign, Clark, Darke, Greene, Miami, Montgomery45 min
Apr 8, 3:05 AM EDTSpecial Weather StatementILNFairfield, Hocking, Pickaway25 min
Apr 8, 3:26 AM EDTSevere Thunderstorm WarningILNClark, Fayette, Greene, Madison, Miami, Montgomery49 min
Apr 8, 3:27 AM EDTSevere Thunderstorm WarningILNFairfield, Hocking, Pickaway, Ross23 min
Apr 8, 3:49 AM EDTSpecial Weather StatementILNPickaway26 min
Apr 8, 4:03 AM EDTAreal Flood AdvisoryILNClark, Greene, Madison, Miami, Montgomery3 hr
Apr 8, 4:08 AM EDTSevere Thunderstorm WarningILNClark, Fayette, Greene, Madison52 min
Apr 8, 4:36 AM EDTSevere Thunderstorm WarningILNFairfield, Hocking, Pickaway, Ross39 min
Apr 8, 5:05 AM EDTSpecial Weather StatementILNFayette, Pickaway, Pike, Ross25 min
Apr 8, 1:15 PM EDTSpecial Weather StatementILNScioto30 min
Apr 8, 1:28 PM EDTSpecial Weather StatementILNAdams32 min
Apr 8, 12:44 PM EDTSpecial Weather StatementILNMason31 min
Apr 8, 12:50 PM EDTSpecial Weather StatementILNGallatin25 min
Apr 8, 1:08 PM EDTSevere Thunderstorm WarningILNBracken, Grant, Pendleton, Robertson27 min
Apr 8, 1:18 PM EDTSpecial Weather StatementILNMason27 min
Apr 8, 1:45 PM EDTSevere Thunderstorm WarningILNGrant, Owen32 min
Apr 8, 1:48 PM EDTSpecial Weather StatementILNLewis27 min
Apr 8, 1:56 PM EDTSpecial Weather StatementILNLewis34 min
Apr 8, 2:18 PM EDTSpecial Weather StatementILNLewis12 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.